Evaluation of the pigmentary dermatological reaction observed in patients in intravenous treatment with Polymyxin B, hospitalized in the Clinical Hospital of Unicamp: the relationship with the presence of melanin
Nowadays, bacterial resistance can be considered as one of the main challenges in public health. Antimicrobials available in clinical practice no longer have the effectiveness expected, and the development of new drugs is not being able to overcome the progress of multidrug-resistant bactéria - especially in regard to Gram-negative bacteria, such as Klebsiella pneumoniae and Acinetobacter baumannii.In this context, some classes of antimicrobials - that had fallen into disuse for decades due to their high level of toxicity - were reintroduced in clinical practice. This is the case of polymyxins, wich are currently considered to be the last line therapy for treating infections caused by multiresistant Gram-negative bacteria. Polymyxin B has a high rate of bacterial sensibility, however, it can cause some important side effects, such as neurotoxicity and nephrotoxicity. A new reaction called skin hyperpigmentation, rarely described in the scientific literature and with etiology still unknown, has been observed in the treatment of patients with this antimicrobial. This study aims to evaluate the incidence of the development of skin hyperpigmentation in patients in treatment with polymyxin B at the Clinical Hospital of Unicamp, the risk factors associated with it, and the possible relationship between this hyperpigmentation and the melanin. It will be a prospective, longitudinal study, which will be made by monitoring the patients bedside, making photographic records, medical records analysis, comparison of observed skin tone with a colorimetric scale, skin biopsy, dermoscopy and monitoring the results of patients microbiological tests, during the years 2016 and 2017. The study was approved by the Research Ethics Committee of the institution, as well as the free and informed consent.
News published in Agência FAPESP Newsletter about the scholarship: